zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On the 3-rank of quadratic fields with prime or almost prime discriminant. (Sur le 3-rang des corps quadratiques de discriminant premier ou presque premier.) (French) Zbl 1061.11503
There is a presumably very deep conjecture that there are infinitely many primes $p \equiv 1\bmod 4$ for which the quadratic field ${\Bbb Q}(\sqrt p \,)$ has class number $1$. The authors’ principal result gives a comparatively modest but unconditional approach to this conjecture, by showing that there are infinitely many such $p$ for which the ideal class group $\text{Cl}(\sqrt p \,)$ of ${\Bbb Q}(\sqrt p \,)$ has no element of order $3$. Their result is quantitative in that it shows that a positive proportion of these primes not exceeding $x$ possesses the stated property. Let $\Delta$ be a fundamental discriminant, so that it is squarefree and is either $\equiv 1 \bmod 4$ or is $4\beta$, where $\beta \not\equiv 1 \bmod 4$. Let $\Delta\sp -(X)$ denote the number of negative $\Delta$ with $|\Delta| \le X$, and define $\Delta\sp +(X)$ similarly. Let $h_p\sp *(\Delta)$ denote the number of $p$th roots of unity in $\text{Cl}(\sqrt \Delta \,)$, so that $h_p\sp *(\Delta)=p\sp {r_p(\Delta)}$, where $r_p$ is the $p$-rank of the title. Let ${\cal H}(\Delta)= {1\over2}\bigl( h_3\sp *(\Delta)-1 \bigr)$. The authors establish an asymptotic expression for $\sum_{\Delta \equiv 0\bmod q}{\cal H}(\Delta)$ when $q \le X\sp {3/44}$ and the sum is restricted to $\Delta$ in one of $\Delta\sp \pm(X)$. The exponent $3\over44$ is better than that appearing in the earlier paper of {\it K. Belabas} [Ann. Inst. Fourier 46, No. 4, 909--949 (1996; Zbl 0853.11088)]. As in the earlier paper, this information can be used as the input for a sifting argument. The authors now infer, for example, that there are infinitely many fundamental discriminants for which the $p$-ranks satisfy $r\sb 2(\Delta) \le 6$ and $r\sb 3(\Delta) \ge 1$. By means of a sieve with weights the constant 6 can be replaced by 3. (This is the same review as for Math. Rev.).

MSC:
11R29Class numbers, class groups, discriminants
11N36Applications of sieve methods
WorldCat.org
Full Text: DOI
References:
[1] Karim Belabas, Crible et $3$-rang des corps quadratiques , Ann. Inst. Fourier (Grenoble) 46 (1996), no. 4, 909-949. · Zbl 0853.11088 · doi:10.5802/aif.1535 · numdam:AIF_1996__46_4_909_0 · eudml:75206
[2] K. Belabas, On the mean $3$-rank of quadratic fields , Compositio Math., à paraître. · Zbl 0929.11046
[3] K. Belabas, Variations sur un thème de Davenport-Heilbronn , thèse de Doctorat d’État, Université Bordeaux 1, 1996.
[4] Riccardo Benedetti and Jean-Jacques Risler, Real algebraic and semi-algebraic sets , Actualités Mathématiques. [Current Mathematical Topics], Hermann, Paris, 1990. · Zbl 0694.14006
[5] H. Cohen and H. W. Lenstra, Jr., Heuristics on class groups of number fields , Number theory, Noordwijkerhout 1983 (Noordwijkerhout, 1983), Lecture Notes in Math., vol. 1068, Springer, Berlin, 1984, pp. 33-62. · Zbl 0558.12002
[6] H. Davenport, On the class-number of binary cubic forms. I , J. London Math. Soc. 26 (1951), 183-192, Erratum, J. London Math. Soc. 27 (1951), 512. · Zbl 0044.27002 · doi:10.1112/jlms/s1-26.3.183
[7] H. Davenport, On the class-number of binary cubic forms. II , J. London Math. Soc. 26 (1951), 192-198. · Zbl 0044.27002 · doi:10.1112/jlms/s1-26.3.183
[8] H. Davenport, On a principle of Lipschitz , J. London Math. Soc. 26 (1951), 179-183. · Zbl 0042.27504 · doi:10.1112/jlms/s1-26.3.179
[9] H. Davenport and H. Heilbronn, On the density of discriminants of cubic fields , Bull. London Math. Soc. 1 (1969), 345-348. · Zbl 0211.38602 · doi:10.1112/blms/1.3.345
[10] H. Davenport and H. Heilbronn, On the density of discriminants of cubic fields. II , Proc. Roy. Soc. London Ser. A 322 (1971), no. 1551, 405-420. · Zbl 0212.08101 · doi:10.1098/rspa.1971.0075
[11] B. N. Delone and D. K. Faddeev, The theory of irrationalities of the third degree , Translations of Mathematical Monographs, Vol. 10, American Mathematical Society, Providence, R.I., 1964. · Zbl 0133.30202
[12] H. Halberstam and H.-E. Richert, Sieve methods , Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], London-New York, 1974, London Math. Soc. Monographs (N.S.) 4. · Zbl 0298.10026
[13] C. S. Herz, “Construction of class fields” , Seminar on Complex Multiplication, Lecture Notes in Math., vol. 21, Springer-Verlag, Berlin, 1966, VII-1-VII-21. · Zbl 0147.03902
[14] Henryk Iwaniec, Rosser’s sieve , Acta Arith. 36 (1980), no. 2, 171-202. · Zbl 0435.10029 · eudml:205669
[15] Nicholas M. Katz and Gérard Laumon, Transformation de Fourier et majoration de sommes exponentielles , Inst. Hautes Études Sci. Publ. Math. (1985), no. 62, 361-418. · Zbl 0603.14015 · doi:10.1007/BF02698808 · numdam:PMIHES_1985__62__145_0 · eudml:104006
[16] G. B. Mathews, On the reduction and classification of binary cubics which have a negative discriminant , Proc. London Math. Soc. 10 (1912), 128-138. · Zbl 42.0243.04
[17] Władysław Narkiewicz, Elementary and analytic theory of algebraic numbers , Springer-Verlag, Berlin, 1990, 2e éd. · Zbl 0717.11045
[18] Gérald Tenenbaum, Introduction à la théorie analytique et probabiliste des nombres , Cours Spécialisés [Specialized Courses], vol. 1, Société Mathématique de France, Paris, 1995, 2e éd. · Zbl 0880.11001